Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 7, 2018, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2018, 3:30 AM HST (13:30 UTC)
- Expired
- Mar 8, 2018, 3:10 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WWHW70 PHFO 071330 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Wed Mar 7 2018 ...WIND ADVISORY IN EFFECT THROUGH EARLY THURSDAY MORNING FOR BIG ISLAND SUMMITS... .Strong winds aloft will exceed advisory level wind speeds on the Big Island summits through early Thursday morning. HIZ028-080230- /O.NEW.PHFO.WI.Y.0016.180307T1330Z-180308T1600Z/ Big Island Summits- 330 AM HST Wed Mar 7 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Thursday. * WINDS...Southwest to West 40 to 55 mph with occasional gusts from 55 to 65 mph. * TIMING...through early Thursday morning. * IMPACTS...Driving will be difficult especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
2 follow-up statements
238 WWHW70 PHFO 080128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Wed Mar 7 2018 HIZ028-081430- /O.CON.PHFO.WI.Y.0016.000000T0000Z-180308T1600Z/ Big Island Summits- 328 PM HST Wed Mar 7 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...West 35 to 50 mph with gusts near 65 mph. * TIMING...through early Thursday morning. * IMPACTS...Driving will be difficult, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
153 WWHW70 PHFO 081310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Thu Mar 8 2018 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... .Strong upper level winds will produce dangerous wind speeds over the Big Island summits through early Friday morning. HIZ028-090215- /O.UPG.PHFO.WI.Y.0016.000000T0000Z-180308T1600Z/ /O.NEW.PHFO.HW.W.0007.180308T1310Z-180309T1600Z/ Big Island Summits- 310 AM HST Thu Mar 8 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Friday. The Wind Advisory is no longer in effect. * WINDS...West 55 to 65 mph with gusts over 70 mph for the mountain summits of the Big Island. * TIMING...through early Friday morning. * IMPACTS...Driving will be dangerous, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 7, 12:01 AM HST, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 7, 12:01 AM HST, 3 hours 29 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 1201 AM HST Wed Mar 7 2018 .SYNOPSIS... Moderate to locally breezy trade winds will prevail into the weekend, delivering periods of clouds and showers that will favor windward areas. Showers are expected to be especially active over windward portions of the Big Island and Maui tonight and Wednesday. Since the trade winds will be northeasterly, it will feel cooler than normal for the next several days. Fewer showers are expected over the weekend, as trade winds continue. A trend towards wet windy weather continues for the middle of next week. && .DISCUSSION... A strong high pressure ridge over the Central Pacific will dominate weather conditions with breezy trade winds through the upcoming weekend. A dissipating frontal cloud band will linger near the Big Island for the next 24 hours producing enhanced windward showers to both the Big Island and Maui. A few unstable showers will linger along windward sides of Kauai, Oahu and Molokai through Wednesday afternoon at the latest. Cooler and drier air will continue to stream across the islands from the north with dew point temperatures drifting into the 50s at some locations. These cooler high and low temperatures will last through Friday. In the upper levels a trough remains northeast of the state with a subtropical jet stream spreading high clouds over the islands into the weekend. In a stable and relatively dry air mass the trough to the northeast will not be strong enough to affect shower activity for the end of this week. The high cirrus clouds produced by the jet stream will moderate high temperatures a bit with colorful sunrises and sunsets. In the extended forecast, the long wave pattern across the North Pacific shifts with the Central Pacific ridge maintained over the Hawaiian Islands. One wrinkle in the forecast develops in the model guidance next week with a strong upper level trough moving into the local area next Tuesday and Wednesday. This upper level trough may be strong enough to pull up deep tropical moisture producing numerous showers and possibly a few thunderstorms as a surface low develops south to southwest of the islands in both the American (GFS) and European (ECMWF) models. Both models have consistently shown this wetter trend for the past several days, improving our confidence in a trend towards wet and potentially windy weather conditions for this time period. More details later as this pattern evolves. && .AVIATION... High pressure far north of the area will continue to produce moderate to locally strong trade winds overnight into Wednesday. AIRMET TANGO for moderate low level turbulence remains posted over and immediately south through west of the mountains. AIRMET TANGO for moderate upper level turbulence is also posted over the area due to an upper level jet just south of the islands. Low-level moisture associated with a dissipated frontal band will linger over the windward areas of the Big Island and Maui overnight. AIRMET SIERRA for mountain obscuration remains posted for those areas. Some improvement is expected by Wednesday morning. Elsewhere, areas of clouds continue to bank along the windward sections, but for the most part CIGs remain in the VFR category. Expect similar conditions to prevail through Wednesday. VFR and mainly dry conditions will prevail over leeward areas. && .MARINE... A Small Craft Advisory (SCA) is in effect for all coastal waters for a combination of strong winds and elevated seas. Strong winds are found across more than just the typical windier locations, and most areas exposed to the current north-northeast swell have seas in excess of 10 feet tonight. Most of these areas will continue to experience SCA criteria through Wednesday, so have extended the SCA through 6pm Wednesday. By Wednesday night, many areas will drop out of the SCA as the seas decline and winds drop off a bit. The SCA at that point will likely be limited to the windier areas near the Big Island. A new incoming north-northeast swell due to arrive on Thursday will likely bring seas back in excess of 10 feet for waters by Kauai and Oahu as early as Thursday afternoon. The north-northeast swell was produced by a complex low that remains far northeast of the islands. The current swell should peak tonight, and then be on the decline Wednesday and Wednesday night. Another bump will arrive on Thursday, and persist into the weekend. A High Surf Advisory remains posted for various north and east facing shores through Thursday, but most likely be extended. This swell could also produce moderate to strong surges in harbors exposed to the north, primarily in Kahului and Hilo harbors. See the Marine Weather Statement (MWSHFO) for more details. In addition, a moderate long-period, west-northwest swell is expected to persist through Wednesday, but surf is expected to remain below the advisory level for west facing shores. Small southerly swells will continue through Wednesday. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian waters- && DISCUSSION...Bohlin AVIATION...Jacobson MARINE...M Ballard
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.